Of the recognized neurological sequelae of spinal anesthesia, those due to lumbar puncture are generally benign but relatively common, while those due to the constituents of the injection are, as a rule, serious but infrequent. To the list of hazards must be added a complication which, though due to lumbar puncture, is grave but very rare. The following case reports illustrate the occurrence of subdural hematoma as a consequence of spinal anesthesia.
Report of Cases
—The patient was a 69-year-old retired chiropractor who had suffered from chronic sinusitis and bronchiectasis for many years. After an episode of urinary retention, he underwent, on May 23, 1954, a retropubic prostatectomy and vasectomy under spinal anesthesia. The lumbar puncture was made between L-2 and L-3 with a No. 22 needle. Tetracaine hydrochloride, 14 mg., and epinephrine, 0.4 mg., were administered. During the operation he coughed and expectorated several times. Although his
WELCH K. Subdural Hematoma Following Spinal Anesthesia. AMA Arch Surg. 1959;79(1):49-51. doi:10.1001/archsurg.1959.04320070053009